Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 71, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 19, 2009, 12:45 PM CDT for Bibb County, Perry County, Shelby County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2009, 12:45 PM CDT (17:45 UTC)
- Expired
- Sep 19, 2009, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bibb County, AL, Perry County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 34 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 1:35 PM CDT | FLASH FLOOD | 1 Ene Brent, AL | WATER REPORTED OVER THE ROADWAY AT THE INTERSECTIONS OF MILL STREET AND MAPLE STREET ON OLD HIGHWAY 82 IN CENTREVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 191745
FFWBMX
ALC007-105-117-192045-
/O.NEW.KBMX.FF.W.0071.090919T1745Z-090919T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT SAT SEP 19 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BIBB COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...CENTREVILLE...BRENT...
PERRY COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF MARION...
WESTERN SHELBY COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...HELENA...
ALABASTER...
* UNTIL 345 PM CDT
* AT 1242 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED AN AREA OF
HEAVY RAIN AND THUNDERSTORMS IN A BAND...FROM SOUTHERN PERRY COUNTY
NORTHWARD INTO SHELBY COUNTY. THIS RAIN WILL FALL ACROSS AN AREA
WITH SATURATED GROUND...RESULTING IN RAPID RUNOFF AND AN ENHANCED
THREAT OF FLASH FLOODING.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VERIZON MUSIC CENTER AT OAK MOUNTAIN...SHELBY COUNTY AIRPORT...
RIVERCHASE...OAK MOUNTAIN STATE PARK...MAYLENE...AND INDIAN SPRINGS
VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3257 8749 3323 8711 3325 8698 3333 8689
3334 8684 3341 8674 3350 8655 3308 8678
3307 8689 3288 8688 3283 8691 3283 8701
3260 8703 3257 8708 3251 8710 3247 8752
$$
611 follow-up statement
000
WGUS74 KBMX 191912
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT SAT SEP 19 2009
ALC117-191920-
/O.CAN.KBMX.FF.W.0071.000000T0000Z-090919T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY AL-
212 PM CDT SAT SEP 19 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN SHELBY
COUNTY...
THE HEAVY RAINFALL HAS REMAINED SOUTH OF SHELBY COUNTY...AND THE
THREAT OF FLASH FLOODING HAS ENDED THERE FOR NOW.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3257 8749 3318 8714 3317 8700 3307 8694
3305 8689 3287 8688 3283 8691 3283 8701
3265 8704 3260 8704 3257 8708 3251 8710
3247 8752
$$
ALC007-105-192045-
/O.CON.KBMX.FF.W.0071.000000T0000Z-090919T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY AL-BIBB AL-
212 PM CDT SAT SEP 19 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR BIBB
AND PERRY COUNTIES...
AT 207 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT
THUNDERSTORMS WITH VERY HEAVY RAIN FLASH FLOODING OVER PORTIONS OF
BIBB AND PERRY COUNTIES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
BLOCTON...EOLINE...CENTREVILLE...BRIERFIELD IRONWORKS PARK AND ASHBY
BIBB COUNTY OFFICIALS REPORTED WATER FLOWING OVER SEVERAL STREETS IN
AND AROUND CENTREVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3257 8749 3318 8714 3317 8700 3307 8694
3305 8689 3287 8688 3283 8691 3283 8701
3265 8704 3260 8704 3257 8708 3251 8710
3247 8752
$$
61What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 12:28 PM CDT, 17 minutes earlier.
Area forecast discussion, Sep 19, 12:28 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1228 PM CDT SAT SEP 19 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... AREA OF HEAVY RAIN WILL CONTINUE TO LIFT NORTH THROUGH CENTRAL ALABAMA THIS MORNING. SOILS REMAIN SATURATED FOR ALL BUT THE SOUTHEASTERN COUNTIES. WILL GO AHEAD AND EXTEND THE FLASH FLOOD WATCH FOR THE REMAINDER OF THE AREA THROUGH MIDNIGHT SATURDAY AS ADDITIONAL RAINFALL IS EXPECTED TODAY AND TONIGHT. BROAD AND WEAK UPPER LOW OVER THE CENTRAL PLAINS WILL LIFT TOWARDS THE NORTHWEST TODAY WITH ANOTHER SHORT WAVE AXIS PASSING OVER THE STATE. THIS WILL BE ALONG THE FRONT END OF A DEEPENING LONG WAVE TROUGH OVER THE CENTRAL CONUS. POPS WILL REMAIN HIGH THROUGH MONDAY WITH MULTIPLE SHORTWAVES EMBEDDED IN SOUTHWEST FLOW ALOFT PASSING THROUGH THE SOUTHEAST. FOR TUESDAY THROUGH SATURDAY...NOT UNEXPECTEDLY, THE MODELS ARE WAVERING A BIT ON THE PLACEMENT OF ANOTHER CUTOFF LOW THAT WILL DROP INTO THE CENTRAL AND SOUTHERN PLAINS ON TUESDAY. THE LATEST GFS RETROGRADES THIS FEATURE TOWARDS THE FOUR CORNERS REGION WHILE THE EURO AND CANADIAN KEEP IT FIRMLY OVER THE SOUTH CENTRAL PLAINS REGION. WILL FOLLOW THE EURO WHICH HAS BEEN FAIRLY CONSISTENT OVER THE PAST FEW RUNS. THIS WILL KEEP MUCH OF THE SOUTHEAST IN A FAVORABLE ENVIRONMENT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH SATURDAY...ESPECIALLY DURING THE DAYTIME HOURS WHEN SOME INSTABILITY CAN AID IN CONVECTIVE DEVELOPMENT. THIS PATTERN WILL ALSO KEEP TEMPERATURES STEADY IN THE LOWER TO MID 80S FOR HIGHS AND MID 60S TO LOWER 70S FOR LOWS. && .AVIATION...18Z TAF DISCUSSION. VERY LOW CONFIDENCE FORECAST FOR THIS CYCLE FOR CENTRAL ALABAMA TAF SITES. INITIAL LARGE MASS OF RAIN FROM THIS MORNING HAS MOVED NORTH AND EAST...BUT ADDITIONAL SHOWERS AND STORMS WERE DEVELOPING IN ITS WAKE. BEST CHANCES FOR CEILING AND VISIBILITY RESTRICTIONS DUE TO RAIN AND STORMS INITIALLY WILL BE AT EET AND BHM...A LITTLE LESS AT TCL AND ANB...AND THE LOWEST AT MGM AND TOI. TO BE HONEST...AFTER THE FIRST 2 OR 3 HOURS...THE CHARACTER AND AREAL DISTRIBUTION OF THE RAIN AND STORMS WILL LIKELY BE SO CHANGED THAT WE MAY BE IN OBSERVATION/RADAR CHASING MODE. BEST GUESS IS THAT RAIN COVERAGE WILL DECREASE OVERNIGHT...BUT LOW CLOUDS AND FOG WILL DEVELOP ONCE AGAIN. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL BUT SOUTHEASTERN COUNTIES THROUGH MIDNIGHT. &&
Hazardous weather outlook, Sep 19, 12:34 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1234 PM CDT SAT SEP 19 2009 ALZ011>015-017>050-201200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1234 PM CDT SAT SEP 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...FLASH FLOOD WATCH THROUGH MIDNIGHT... ...THREAT OF FLASH FLOODING HIGH TODAY... A FLASH FLOOD WATCH REMAINS IS EFFECT UNTIL MIDNIGHT TONIGHT FOR ALL OF THE AREA...EXCEPT THE SOUTHEAST COUNTIES. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...WITH LOCALLY HEAVY RAINFALL. THE GROUND IS SATURATED FROM RECENT RAINFALL...AND ANY ADDITIONAL RAINFALL WILL PRODUCE FLASH FLOODING .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH SUNDAY... KEEPING THE THREAT OF FLASH FLOODING IN THE FORECAST. RIVER FLOODING IS ALSO LIKELY TO CONTINUE FOR AT LEAST ONE OR TWO DAYS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY IN THE FLASH FLOOD WATCH AREA.
In the hours before
Local storm report, Sep 19, 10:34 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1034 AM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 2 NE SULLIGENT 33.91N 88.11W
09/18/2009 LAMAR AL EMERGENCY MNGR
ALL 4 LANES OF HWY 278 CLOSED NEAR SULLIGENT DUE TO WATER
OVER THE ROAD.
&&
GOLDENLocal storm report, Sep 19, 10:46 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1046 AM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HEAVY RAIN WEDOWEE 33.31N 85.49W
09/19/2009 E3.50 INCH RANDOLPH AL EMERGENCY MNGR
MINOR STREET FLOODING REPORTED ON A FEW STREETS IN THE
CITY.
&&
GOLDENLocal storm report, Sep 19, 11:05 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD 5 NNE GOLDVILLE 33.15N 85.75W
09/19/2009 CLAY AL EMERGENCY MNGR
HWY 49 IS IMPASSABLE NEAR REDS CATFISH CABIN.
1045 AM FLASH FLOOD 4 N GOODWATER 33.12N 86.05W
09/19/2009 CLAY AL EMERGENCY MNGR
COUNTY ROAD 7 CLOSED IN BROWNSVILLE.
&&
GOLDENLocal storm report, Sep 19, 11:47 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 AM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 4 SW LEEDS 33.50N 86.61W
09/19/2009 JEFFERSON AL FIRE DEPT/RESCUE
4 FEET OF WATER OVER BRIDGE ON BAILEY RD DUE TO OVERFLOW
OF THE LITTLE CAHABA RIVER...ROAD IS CLOSED.
&&
GOLDENLocal storm report, Sep 19, 11:49 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 AM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 4 SW LEEDS 33.50N 86.61W
09/19/2009 JEFFERSON AL FIRE DEPT/RESCUE
4 FEET OF WATER OVER BRIDGE ON BAILEY RD DUE TO OVERFLOW
OF THE LITTLE CAHABA RIVER...ROAD IS CLOSED. THIS IS IN
RESPONSE TO THE FLOODING AND BACKING UP OF WATER ALONG
THE CAHABA RIVER.
&&
GOLDENLocal storm report, Sep 19, 12:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLOOD 1 E GRAHAM 33.46N 85.30W
09/19/2009 RANDOLPH AL EMERGENCY MNGR
HWY 48 IS CLOSED NEAR THE STATE LINE. WATER IS RUNNING
OVER THE ROADWAY REPORTEDLY DUE TO A PARTIALLY BLOCKED
CULVERT.
&&
GOLDENThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:01 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 96 min |
| Sep 18, 7:18 PM CDT | Areal Flood Advisory | BMX | Lamar | 117 min |
| Sep 18, 7:29 PM CDT | Flash Flood Warning | BMX | Lamar | 2 hr |
| Sep 18, 7:36 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 114 min |
| Sep 18, 8:01 PM CDT | Flash Flood Warning | BMX | Fayette | 3 hr |
| Sep 18, 8:11 PM CDT | Flash Flood Warning | BMX | Walker | 2 hr |
| Sep 18, 8:23 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| Sep 18, 11:49 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 56 min |
| Sep 19, 12:39 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore | 3 hr |
| Sep 19, 2:54 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair | 111 min |
| Sep 19, 3:20 AM CDT | Areal Flood Advisory | BMX | Clay, Coosa, Talladega | 115 min |
| Sep 19, 5:15 AM CDT | Areal Flood Advisory | BMX | Clay, Coosa | 2 hr |
| Sep 19, 6:33 AM CDT | River Flood Warning | BMX | Jefferson | 3 hr |
| Sep 19, 8:23 AM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 24 hr |
| Sep 19, 9:21 AM CDT | Areal Flood Advisory | BMX | Randolph | 3 hr |
| Sep 19, 9:34 AM CDT | Flash Flood Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 3 hr |
| Sep 19, 11:06 AM CDT | Flash Flood Warning | BMX | Chambers, Randolph | 3 hr |
| Sep 19, 11:35 AM CDT | Areal Flood Advisory | BMX | Bibb, Perry | 3 hr |
| Sep 19, 12:18 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Sep 19, 3:42 PM CDT | Flash Flood Warning | BMX | Autauga, Bibb, Chilton, Dallas, Perry | 4 hr |
| Sep 19, 4:11 PM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 4 days |
| Sep 19, 6:04 PM CDT | Flash Flood Warning | BMX | Chambers, Lee, Russell | 3 hr |
| Sep 19, 6:34 PM CDT | Flash Flood Warning | BMX | Bullock, Chambers, Lee, Macon, Russell | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.